Florida, 2023

Flash Flood and Flood in Florida, April 10, 2023

April 10, 2023 · NWS MFL · 2 events in 1 county or zone

Lingering moisture from a cold front passage and coastal convergence supported the development of scattered showers and thunderstorms the afternoon of April 10th. There were numerous rounds of heavy downpours across the eastern metro corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Lingering moisture from a cold front passage and coastal convergence supported the development of scattered showers and thunderstorms the afternoon of April 10th. There were numerous rounds of heavy downpours across the eastern metro corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 10, 2:04 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 10, 2:04 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Miami FL
304 PM EDT Mon Apr 10 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE, BEACHES...

.SHORT TERM...
(Rest of today through Tuesday)
Issued at 302 PM EDT Mon Apr 10 2023

.This afternoon into tonight...

A back door front will continue to move southward through South
Florida this afternoon, as a mid to upper level trough moves
eastward from the Gulf of Mexico through South Florida this
afternoon into this evening. At the same time, a mid to upper
level through will be moving through South Florida from the Gulf
of Mexico. This will allow for scattered to numerous showers and
thunderstorms to develop over South Florida especially over the
southern area where a few could be strong to even severe through
this evening. The primary impacts from the strong to even severe
storms will be gusty winds, small hail, and heavy rainfall.

The front will stall over the Florida straits tonight as high
pressure settles into the southeast portion of South Florida.
This will lead to a tightening pressure gradient over South
Florida especially over the local waters and the east coast metro
areas where the winds will be breezy to windy conditions.
This will also keep the tropical moisture in place over South
Florida tonight leading to scattered to numerous showers and
thunderstorms over the local Gulf and Atlantic waters and over
the east coast metro areas of South Florida.

Tuesday...
The front will remain nearly stationary on Tuesday over the
Northern Florida Keys as high pressure remains over the Southeast
United States. This will keep a breezy to windy northeast flow
over South Florida on Tuesday along with tropical moisture in
place. With the tropical moisture in place, scattered to numerous
showers and thunderstorms will still be possible over the region
with the highest POPs over the southern areas of South Florida
closer to the front.

Lows tonight will be in the mid to upper 60s over most areas,
except lower to mid 70s east coast metro areas. Highs on Tuesday
will be a little bit cooler compare today with mid to upper 70s
east coast areas to lower 80s west coast metro areas.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 302 PM EDT Mon Apr 10 2023

Models are beginning to gain better agreement with the development
of a cutoff low in the Gulf of Mexico Tuesday night into Wednesday.
The primary consensus is that it's placement will be near the
Texas/Louisiana border and then progress NE through Louisiana and
Mississippi at the end of the week Thursday night and Friday.
Some ensemble members plus the CMC still show some eastward
progression into Alabama and Georgia before pushing northwards, so
there is still uncertainty with this system. Nevertheless, we can
expect active weather with showers and thunderstorms through the
end of the week. Overall, both the intensification and progression
of the low will determine the amount of rain South Florida would
receive. Higher amounts would be expected if the low tracks
further east and intensifies more whereas a quicker northward
movement would indicate drier conditions for the region. Thus,
precipitation amounts still vary widely and we will continue to
monitor for impacts as the week progresses. For the weekend, a
weak mid-level ridge attempts to build but will struggle as
troughing continues to dominate the eastern U.S. and a shortwave
trough approaches the Florida Peninsula. As a result, shower and
thunderstorm chances will linger through the weekend as well.

Surface high pressure will continue to stay situated over the
eastern U.S. through Wednesday as breezy/gusty easterly winds
continue into Thursday before starting to veer more southerly into
the end of the week. Temperatures will gradually warm up from the
upper 70s to near 80 on Wednesday into the mid to upper 80s by
the end of the week and the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 302 PM EDT Mon Apr 10 2023

Northeast winds will continue over the TAF sites today with speeds
increasing to 20G30KTS this afternoon. Ceiling and Vis will
primarily remain VFR but could fall back into the IFR conditions
with the showers and thunderstorms ongoing this afternoon. A few
of the storm could even become strong with gusty winds, lightning
strikes, and small hail.

&&

.MARINE...
Issued at 302 PM EDT Mon Apr 10 2023

A moderate to large NE swell will continue to work into the
Atlantic waters of South Florida this afternoon through Tuesday
before slowly dissipating Tuesday night into Wednesday. At the
same time, the winds will be northeast around 20 to 25 knots with
gusts over most of South Florida waters through Tuesday before
swinging to more of a east southeast direction and decreasing in
wind speeds. The Atlantic waters could even see gusts up to gale
force conditions through tonight.

These conditions will allow for the Atlantic seas to build to 11
to 16 feet tonight into Tuesday before subsiding to 7 feet or less
by Wednesday. The Gulf seas will also be at 3 to 6 feet tonight
into Tuesday before subsiding to 4 feet or less by Wednesday
night. Therefore, an SCA has been issued for all of the local
waters of South Florida through Tuesday night.

&&

.BEACHES...
Issued at 302 PM EDT Mon Apr 10 2023

The moderate to large northeast swells affecting the Atlantic
waters will lead to a breakers of 7 to 8 feet along the east coast
beaches of South Florida, except for the beaches of Palm Beach
County where they could get up to 10 feet through Tuesday. This
will also lead to rip currents along the east coast beaches of
South florida. Therefore, a High Surf Advisory along with a High
Risk of Rip Currents will continue for the east coast beaches of
South Florida through Tuesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            72  78  70  77 /  50  60  60  70
West Kendall     69  80  67  79 /  50  70  60  70
Opa-Locka        71  79  69  79 /  50  60  60  70
Homestead        70  79  69  79 /  50  70  70  70
Fort Lauderdale  73  77  70  77 /  60  60  60  70
N Ft Lauderdale  72  77  70  76 /  60  60  60  70
Pembroke Pines   71  78  69  78 /  50  60  60  70
West Palm Beach  70  77  69  77 /  50  50  50  60
Boca Raton       72  77  69  77 /  60  60  60  70
Naples           68  81  67  82 /  40  50  40  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday morning for FLZ168-172-
     173.

     High Surf Advisory until 8 AM EDT Wednesday for FLZ168-172-173.

     Wind Advisory until 8 PM EDT this evening for FLZ168-172-173.

AM...Small Craft Advisory from 10 PM this evening to 8 AM EDT
     Wednesday for AMZ610.

     Small Craft Advisory until 8 AM EDT Tuesday for AMZ630.

     Small Craft Advisory until 8 AM EDT Wednesday for AMZ650-651-670-
     671.

GM...Small Craft Advisory from 10 PM this evening to 8 AM EDT
     Wednesday for GMZ656-657-676.

&&

SHORT TERM...BNB
LONG TERM....Redman
AVIATION...Rizzuto
Hazardous weather outlook, Apr 10, 2:51 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
351 PM EDT Mon Apr 10 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
112000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
351 PM EDT Mon Apr 10 2023

...Hazardous Marine Conditions across Atlantic Coast...
...High Risk of Rip Currents, High Surf for the Atlantic Beaches...
...A Few Strong To Severe Storms Possible Southern Areas...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...This afternoon and tonight.

Thunderstorms: Isolated to scattered thunderstorms could develop
this afternoon continue tonight. A few of the storms over the
southern areas of South Florida could become strong to severe with
primary impacts being heavy rain, gusty winds, small hail, and
lightning.

Rip Currents: A high risk of rip currents will remain in place
for all East Coast beaches.

High Surf: High surf 8 to 14 feet ft will be possible across the
Atlantic beaches as a northeasterly swell continues to work into the
Atlantic waters. Therefore, a High Surf Advisory has been issued for
the east coastal areas of South Florida.

Winds: Northeast winds will increase to around 15 to 25 knots over
the east coast metro areas with frequent gusts up to 35 knots over
the east coastal areas of South Florida this afternoon. Therefore, a
Wind Advisory has been issued for the east coastal areas of South
Florida.

Marine: Breezy northeasterly winds and northeasterly swell
will lead to hazardous marine conditions, with seas building
to 7 feet or greater today and northeasterly winds increase to
around 20 knots with higher gusts. Therefore, a Small Craft Advisory
has been issued for the Atlantic and Biscayne Bay waters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms remain in the forecast this week. Some of these
thunderstorms could have frequent lightning, strong winds, and heavy
rainfall leading to localized flooding.

Hazardous marine and beach conditions remain likely during the early
portion of the week for the Atlantic waters and associated beaches
as winds increase and a large northeasterly swell develops.

Additionally, the rip current risk will likely remain high through
the middle of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami
while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Apr 10, 3:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Miami FL
404 PM EDT Mon Apr 10 2023

FLZ073-074-173-102030-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
404 PM EDT Mon Apr 10 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 430 PM EDT...

At 403 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Little Haiti, or over Miami Beach, moving
southwest at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Hialeah, Miami Beach, Coral Gables, South Miami, Kendall,
Doral, Pinecrest, Miami Springs, Sweetwater, Miami Shores, West
Miami, El Portal, Westchester, Gladeview, Glenvar Heights,
Fountainbleau, University Of Miami, Downtown Miami and Coconut Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2588 8022 2581 8015 2564 8027 2577 8039
TIME...MOT...LOC 2003Z 050DEG 7KT 2583 8018

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MFL
Special weather statement, Apr 10, 3:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
430 PM EDT Mon Apr 10 2023

FLZ069-070-102115-
Coastal Collier County FL-Inland Collier County FL-
430 PM EDT Mon Apr 10 2023

...A strong thunderstorm will impact portions of southwestern Collier
County through 515 PM EDT...

At 429 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Cape Romano, or near Marco Island, moving
northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marco Island, Cape Romano, Marco Island Airport, Royal Palm Hammock,
Key Marco, Cape Romano Aquatic Preserve and Goodland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2605 8165 2592 8149 2581 8167 2591 8177
TIME...MOT...LOC 2029Z 230DEG 14KT 2588 8171

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MFL

The radar

The Miami radar (KAMX), 30 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Miami-Dade

When
April 10, 3:30 PM EST to 8:00 PM EST
Where
Miami-Dade County, 1.45 mi NNE of Miami to 2.44 mi WNW of Lemon City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
25.788, -80.188

Flooded streets were reported in several city of Miami neighborhoods from Downtown Miami and Overtown to Wynwood and the Design District. Rainfall amounts were in the 2 to 4 inch range.

Flash Flood, Miami-Dade

When
April 10, 4:00 PM EST to 8:00 PM EST
Where
Miami-Dade County, 1.18 mi NNE of Miami to 1.25 mi NNE of Miami
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
25.785, -80.192

The City of Miami Police Department reported flooding across multiple roadways in downtown Miami due to heavy rainfall in the area. Several cars were stranded along secondary streets near I-395 near Biscayne Boulevard. Photo evidence on social media showed stalled cars with water to the top of their tires. Measured rainfall in the area was between 3-5 inches, most of it falling in 4 hours or less.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096250, 1094501.